Advertisement

Characterizations of Super-Regularity and Its Variants

  • Aris Danillidis
  • D. Russell LukeEmail author
  • Matthew Tam
Chapter

Abstract

Convergence of projection-based methods for nonconvex set feasibility problems has been established for sets with ever weaker regularity assumptions. What has not kept pace with these developments is analogous results for convergence of optimization problems with correspondingly weak assumptions on the value functions. Indeed, one of the earliest classes of nonconvex sets for which convergence results were obtainable, the class of so-called super-regular sets (Lewis et al., Comput. Math. 9(4), 485–513, 2009), has no functional counterpart. In this work, we amend this gap in the theory by establishing the equivalence between a property slightly stronger than super-regularity, which we call Clarke super-regularity, and subsmootheness of sets as introduced by Aussel, Daniilidis and Thibault (Amer. Math. Soc. 357, 1275–1301, 2004). The bridge to functions shows that approximately convex functions studied by Ngai, Luc and Thera (J. Nonlinear Convex Anal. 1, 155–176, 2000) are those which have Clarke super-regular epigraphs. Further classes of regularity of functions based on the corresponding regularity of their epigraph are also discussed.

Keywords

Super-regularity Subsmoothness Approximately convex 

AMS 2010 Subject Classification

49J53 26B25 49J52 65K10 

Notes

Acknowledgements

The research of AD has been supported by the grants AFB170001 (CMM) & FONDECYT 1171854 (Chile) and MTM2014-59179-C2-1-P (MINECO of Spain). The research of DRL was supported in part by DFG Grant SFB755 and DFG Grant GRK2088. The research of MKT was supported in part by a post-doctoral fellowship from the Alexander von Humboldt Foundation.

References

  1. 1.
    Aussel, D., Daniilidis, A., Thibault, L.: Subsmooth sets: functional characterizations and related concepts. Trans. Amer. Math. Soc. 357, 1275–1301 (2004)MathSciNetCrossRefGoogle Scholar
  2. 2.
    Bauschke, H.H., Bolte, J., Teboulle, M.: A descent lemma beyond Lipschitz gradient continuity: first order methods revisited and applications. Math. Oper. Res. 42(2), 330–348 (2016)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Bauschke, H.H., Luke, D.R., Phan, H.M., Wang, X.: Restricted Normal Cones and the Method of Alternating Projections: Theory. Set-Valued Var. Anal. 21, 431–473 (2013). DOI 10.1007/s11228-013-0239-2. URL http://dx.doi.org/10.1007/s11228-013-0239-2 MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Bolte, J., Sabach, S., Teboulle, M., Vaisbourd, Y.: First order methods beyond convexity and Lipschitz gradient continuity with applications to quadratic inverse problems. SIAM J. Optim. 28, 2131–2151 (2018)MathSciNetCrossRefGoogle Scholar
  5. 5.
    Daniilidis, A., Georgiev, P.: Approximate convexity and submonotonicity. J. Math. Anal. Appl. 291, 292–301 (2004)MathSciNetCrossRefGoogle Scholar
  6. 6.
    Dao, M.N., Phan, H.M.: Linear convergence of projection algorithms. Math. Oper. Res. 44(2), 377–766 (2018). DOI 10.1287/moor.2018.0942. URL  https://doi.org/10.1287/moor.2018.0942 MathSciNetCrossRefGoogle Scholar
  7. 7.
    Hesse, R., Luke, D.R.: Nonconvex notions of regularity and convergence of fundamental algorithms for feasibility problems. SIAM J. Optim. 23(4), 2397–2419 (2013)MathSciNetCrossRefGoogle Scholar
  8. 8.
    Kruger, A.Y., Luke, D.R., Thao, N.H.: Set regularities and feasibility problems. Math. Program. 168, 279–311 (2018). DOI 10.1007/s10107-016-1039-x.Google Scholar
  9. 9.
    Le, H.Y.: Generalized subdifferentials of the rank function. Optimization Letters pp. 1–13 (2012). DOI 10.1007/s11590-012-0456-x.URL http://dx.doi.org/10.1007/s11590-012-0456-x
  10. 10.
    Lewis, A.S., Luke, D.R., Malick, J.: Local linear convergence of alternating and averaged projections. Found. Comput. Math. 9(4), 485–513 (2009)MathSciNetCrossRefGoogle Scholar
  11. 11.
    Luke, D.R., Thao, N.H., Tam, M.K.: Quantitative convergence analysis of iterated expansive, set-valued mappings. Math. Oper. Res. 43(4), 1143–1176 (2018). DOI 10.1287/moor.2017.0898. URL  https://doi.org/10.1287/moor.2017.0898 MathSciNetCrossRefGoogle Scholar
  12. 12.
    Ngai, H.V., Luc, D.T., Théra, M.: Approximate convex functions. J. Nonlinear Convex Anal. 1, 155–176 (2000)MathSciNetzbMATHGoogle Scholar
  13. 13.
    Poliquin, R.A., Rockafellar, R.T.: Prox-regular functions in variational analysis. Trans. Amer. Math. Soc. 348, 1805–1838 (1996)MathSciNetCrossRefGoogle Scholar
  14. 14.
    Rockafellar, R.T., Wets, R.J.: Variational Analysis. Grundlehren Math. Wiss. Springer-Verlag, Berlin (1998)Google Scholar
  15. 15.
    Thao, N.H.: Algorithms for structured nonconvex optimization: Theory and practice. Ph.D. thesis, Georg-August Universität Göttingen, Göttingen (2017)Google Scholar
  16. 16.
    Thibault, L.: Subsmooth functions and sets. Linear and Nonlinear Analysis (to appear)Google Scholar

Copyright information

© Springer Nature Switzerland AG 2019

Authors and Affiliations

  • Aris Danillidis
    • 1
  • D. Russell Luke
    • 2
    Email author
  • Matthew Tam
    • 3
  1. 1.DIM-CMMUniversidad de ChileSantiagoChile
  2. 2.Inst. Numerische & Angewandte MathematikUniversität GöttingenGöttingen, NiedersachsenGermany
  3. 3.University of GöttingenGöttingenGermany

Personalised recommendations